Wisconsin, 2013Winter Storm and Flooding in Wisconsin, March 10 to 11, 2013
March 10 to 11, 2013 · NWS ARX · 8 events in 7 counties and zones
One person was killed in a car accident after the driver lost control on snow and ice covered roads near Viroqua (Vernon County) on the morning of the March 11th. Almost a foot of heavy wet snow fell on parts of western Wisconsin from a winter storm on March 10th and 11th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One person was killed in a car accident after the driver lost control on snow and ice covered roads near Viroqua (Vernon County) on the morning of the March 11th. Almost a foot of heavy wet snow fell on parts of western Wisconsin from a winter storm on March 10th and 11th. The storm responsible for this snow moved northeast from the Kansas City region to Lake Michigan. Along with the snow, the system also produced northwest winds of 15 to 20 mph that created some drifting of the snow. Numerous schools were either closed or utilized a two hour delay on the 11th. Snowfall amounts of 4 to 10 inches were common and the highest reported total was 10 inches in Longwood (Clark County). Around 600 customers across Buffalo and Trempealeau Counties lost power because of the storm from the late evening of the 10th through the morning of the 11th. Ahead of the snowfall, the storm produced up to 1.5 inches of rain with temperatures in the upper 30s. This produced abundant run off from the rain and melting snow that was not able to penetrate into the ground due to frost depths up to 3 feet. The run off flooded basements and caused numerous roads to be covered with standing water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 9, 11:41 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 9, 11:41 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 PM CST SAT MAR 9 2013
.SHORT TERM...TONIGHT THROUGH TUESDAY
245 PM CST SAT MAR 9 2013
ANOTHER EARLY SPRING SNOW STORM IS TAKING AIM ON THE REGION FOR LATE
SUN/SUNDAY NIGHT.
AN UPPER LEVEL LOW...CURRENTLY CHURNING EAST OUT OF THE DESERT
SOUTHWEST PER LATEST WATERVAPOR SATELLITE IMAGERY...WILL DRIVE OVER
THE SOUTHERN PLAINS AND THEN TRACK NORTHEAST TO ACROSS NORTHERN IL
BETWEEN 00-06Z MONDAY. HEFTY AMOUNT OF QG CONVERGENCE NORTH OF THE
SFC LOW...APPRECIABLE ISENTROPIC UPGLIDE ON THE 280-295 K SFCS...AND
SLOPING FRONTOGENETIC RESPONSE EVIDENCED IN NORTHWEST-SOUTHEAST
RUNNING X-SECTIONS. TO TOP IT OFF...LITERALLY...A 300 MB JET STREAK
WILL BE PUSHING THIS STORM SYSTEM ALONG...ENHANCING THE LIFT IN THE
DEFORMATION REGION OF THE STORM IN THE LEFT EXIT REGION OF THE JET.
FOR THE LOCAL FORECAST AREA...ALL THIS LIFT IS MAXIMIZED BETWEEN
00-12Z MONDAY. BUFKIT SOUNDINGS AND X-SECTIONS INDICATE DEEP ENOUGH
SATURATION FOR THE BRUNT OF LIFT TO WORK ON...WITH ICE IN THE
CLOUD...SUCH THAT SNOW WOULD BE THE MAIN PCPN TYPE.
FAIRLY QUICK MOVING STORM SYSTEM...BUT LOOKS TO PACK A STRONG PUNCH.
SIGNIFICANT SNOW ACCUMULATIONS LOOK LIKELY. WHERE THESE FALL IS
UNCERTAIN THOUGH. GFS TRENDS MORE NORTH WHILE NAM IS MORE SOUTH. EC
SORT OF INBETWEEN...AND FAVORING THAT TRACK FOR NOW. CURRENT
SCENARIO WOULD LAY DOWN A 6 TO 8 INCH SWATH ROUGHLY ALONG A
WISCONSIN RAPIDS WI TO WATERLOO IA LINE. AGAIN THOUGH...THIS COULD
SHIFT A BIT NORTH AS RECENT MODEL TRENDS HAVE FAVORED A BIT MORE
NORTHWEST PUSH WITH THE STORM. SO...WITH THAT IN MIND...WILL ISSUE A
WINTER STORM WATCH FOR THE ENTIRE FORECAST AREA. NOT EVERYONE WILL
GET THE HIGHER AMOUNTS...BUT AT LEAST 3-4 INCHES LOOKS LIKE A SAFE
BET AT THIS TIME. WARNINGS/ADVISORIES WILL LIKELY BE ISSUED EARLY ON
SUNDAY...WITH HOPEFULLY MORE CLARITY IN WHERE THE HEAVY SNOW BAND
WILL FALL.
PRIOR TO THIS STORM...WE HAVE RAIN AND POSSIBLY SOME FREEZING PCPN
TO CONTEND WITH TONIGHT INTO SUNDAY. INVERTED TROUGH...UPPER LEVEL
SHORTWAVE...AND LOW LEVEL JET/MOISTURE TRANSPORT ALL HAVING A HAND
IN THE PCPN TONIGHT. TEMPERATURE/SATURATION PROFILE SUPPORTS RAIN
FOR THE MOST PART. HOWEVER...TOWARD 12Z BUFKIT SOUNDINGS VIA THE
NAM/GFS SHOW SOME LOSS OF ICE IN THE CLOUD...BEHIND THE TROUGH WHICH
MAKES ITS WAY TO EASTERN WI BY 12Z SUN. TEMPERATURES ALSO FALLING
OFF BY THIS TIME. IF THERE WAS ICE IN THE CLOUD IT WOULD BE SNOW.
WITHOUT IT...FREEZING RAIN IS MORE LIKELY. THIS THREAT WILL LIKELY
STAY WEST OF A NEW HAMPTON IA TO NEILLSVILLE WI LINE...AND HOLD TO
THE EARLY/MID MORNING HOURS. NOT EXPECTING MUCH ACCUMULATION AT THIS
TIME...BUT IF THIS CHANGES...AN ADVISORY MIGHT BE NECESSARY.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
230 PM CST SAT MAR 9 2013
GFS/ECMWF FAVOR NORTHWEST FLOW A LOFT GRADUALLY TRANSITIONING TO
MORE RIDGING AS WE MOVE INTO THE WEEKEND. TEMPERATURES LOOK TO HOVER
AROUND THE SEASONABLE NORMALS. BOTH MODELS BRING A COUPLE SHORTWAVES
ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...BUT HAVE SOME
DIFFERENCES IN TIMING. THE FIRST WAVE WILL SPIN ACROSS THE REGION
WED/WED NIGHT ACCORDING TO THE EC...WHILE THE GFS HOLDS OFF UNTIL
THU. THE GFS IS THEN A LITTLE QUICKER WITH SYSTEM DROPPING SOUTHEAST
ACROSS THE REGION FRI NIGHT...WITH THE EC ABOUT 6-12 HOURS BEHIND
IT. NOT ENOUGH CONFIDENCE TO LEAN TOWARD ONE SOLUTION OR THE
OTHER...SO WILL STICK WITH THE BLEND FOR NOW.
&&
.AVIATION...SUNDAY AND SUNDAY NIGHT
1141 PM CST SAT MAR 9 2013
LIFR CONDITIONS QUITE PREVALENT OVERNIGHT AHEAD OF APPROACHING
FRONT. OCCASIONAL CHANGE BACK TO IFR WHEN POCKETS OF RAIN FALL BUT
CONDITIONS NOT EXPECTED TO IMPROVE MUCH UNTIL FRONT PASSES THROUGH
AREA OVER THE NEXT 6-8 HOURS.
DURING DAY NORTH WINDS SHOULD IMPROVE CONDITIONS BUT UNSURE HOW MUCH
PRECIPITATION WILL BE RIDING ALONG AND BEHIND FRONT. GENERAL MVFR
CONDITIONS COULD PREVAIL FOR A TIME...BUT AS UPPER LOW FINALLY
BEGINS EXIT AND BRINGS BETTER DYNAMICS AND DEEP Q-G FORCING...
LOOK FOR SNOW TO BREAKOUT THAT WILL ONCE AGAIN BRING IFR TO LIFR
CONDITIONS SUNDAY EVENING...LASTING THROUGH MONDAY MORNING IN A LOT
OF AREAS.
&&
.HYDROLOGY...TONIGHT THROUGH SUNDAY
245 PM CST SAT MAR 9 2013
RAIN WILL CONTINUE TO FALL ACROSS A RELATIVELY DEEP EARLY MARCH SNOW
PACK TONIGHT...WITH MUCH OF THIS GETTING ABSORBED BY THE SNOW.
EXPECTING ANOTHER 1/3 TO 3/4 OF AN INCH TONIGHT. HOWEVER...IF
RAINFALL BECOMES HEAVIER OR MORE SNOWMELT OCCURS THAN
ANTICIPATED...RUNOFF MAY BECOME AN ISSUE...ESPECIALLY SINCE THE TOP
LAYER OF GROUND IS SOLID WITH CONCRETE FROST. SEE THE LATEST
HYDROLOGIC OUTLOOK PRODUCT FOR FURTHER DETAILS REGARDING THE
POTENTIAL FOR FLOODING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
1141 PM CST SAT MAR 9 2013
WI...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
FOR WIZ017-029-032>034-041>044-053>055-061.
MN...DENSE FOG ADVISORY THROUGH 09Z SUNDAY FOR MNZ086-087-094-095.
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON FOR MNZ079-086>088-094>096.
IA...DENSE FOG ADVISORY THROUGH 09Z SUNDAY FOR IAZ008-009-018.
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON FOR IAZ008>011-018-019-029-030.
&&
SHORT TERM...RIECK
LONG TERM....RIECK
AVIATION.....SHEA
HYDROLOGY....RIECKHazardous weather outlook, Mar 9, 2:46 PM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
246 PM CST SAT MAR 9 2013
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
246 PM CST SAT MAR 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
THE COMBINATION OF RAINFALL AND SNOW MELT TONIGHT INTO SUNDAY COULD
RESULT IN SOME LOCALIZED FLOODING. FOR MORE INFORMATION...PLEASE SEE
OUR HYDROLOGIC OUTLOOK. THE EXTREMELY MOIST LOWER LEVELS OF THE
ATMOSPHERE COULD ALSO LEAD TO SOME LOCALIZED DENSE FOG AS WELL.
SOME FREEZING RAIN MAY BE SEEN TOWARD MORNING ACROSS PORTIONS OF
SOUTHEAST MINNESOTA AS TEMPERATURES COOL TO AROUND 32 DEGREES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY MORNING...LOOK FOR A MIX OF RAIN...FREEZING RAIN...
AND SNOW ACROSS THE AREA. THIS PRECIPITATION IS THEN EXPECTED TO
CHANGE OVER TO ALL SNOW BY SUNDAY EVENING AND CONTINUE THROUGH MONDAY
MORNING. SNOW ACCUMULATIONS COULD REACH 4 TO 8 INCH RANGE
BY THE TIME THE SNOW TAPERS OFF MONDAY AFTERNOON. AS A RESULT...A
WINTER STORM WATCH IS IN EFFECT FROM 6 PM SUNDAY THROUGH NOON
MONDAY.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND ANY FLOODING REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
A WEBINAR HAS BEEN SCHEDULED FOR 2 PM SUNDAY AFTERNOON.
DAS
In the hours before
Local storm report, Mar 9, 8:44 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 PM CST SAT MAR 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN 7 ESE STRAWBERRY POINT 42.65N 91.40W
03/09/2013 M0.80 INCH CLAYTON IA PUBLIC
HEAVY RAIN DURATION 24 HOURS
0749 PM HEAVY RAIN 7 NW FERRYVILLE 43.41N 91.19W
03/09/2013 M0.40 INCH CRAWFORD WI PUBLIC
PONDING WATER HEAVY RAIN DURATION 24 HOURS
0640 PM HEAVY RAIN 6 NE CASTLE ROCK 43.10N 90.44W
03/09/2013 M0.28 INCH GRANT WI PUBLIC
HEAVY RAIN DURATION 24 HOURS
&&
IRIS SYSTEMLocal storm report, Mar 9, 11:19 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1119 PM CST SAT MAR 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HEAVY RAIN 2 NE BERNE 44.18N 92.75W
03/09/2013 M0.81 INCH DODGE MN PUBLIC
HEAVY RAIN DURATION 24 HOURS
&&
IRIS SYSTEMSpecial weather statement, Mar 10, 12:25 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 AM CST SUN MAR 10 2013
IAZ010-011-019-029-030-MNZ079-088-096-WIZ017-029-032>034-041>044-
053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
1225 AM CST SUN MAR 10 2013
...AREAS OF DENSE FOG OVERNIGHT...
FOG WILL REDUCE VISIBILITIES TO A QUARTER MILE OR LESS IN SOME
LOCATIONS OVERNIGHT.
&&
BE ON THE LOOKOUT FOR SUDDEN CHANGES IN VISIBILITY. THE PATCHY
NATURE OF THE FOG WILL DROP VISIBILITIES QUICKLY IN A SHORT DISTANCE.
IN ADDITION...VISIBILITIES MAY BECOME SEVERELY RESTRICTED NEAR
RIVERS...LAKES...BRIDGES...LOW LYING AREAS...AND RIDGE TOPS.
BOYNE
Event by event
5 winter storm, 2 flood, 1 winter weather. Local standard time, as filed.
Flood, Grant
- When
- March 10, 1:45 AM CST to March 11, 10:45 AM CST
- Where
- Grant County, 0.14 mi ENE of Burton to 0.34 mi SSW of Burton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.721, -90.818
Runoff from snow melt and heavy rains pushed the Grant River out of its banks twice near Burton. The highest crest on the river was over two and a half feet above the flood stage at 20.73 feet.
Flood, Grant
- When
- March 10, 6:15 PM CST to March 11, 3:30 AM CST
- Where
- Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.738, -90.643
Runoff from snow melt and heavy rains pushed the Platte River out of its banks near Rockville. The river crested almost a foot above the flood stage at 9.98 feet.
Winter Storm, Buffalo
- When
- March 10, 7:00 PM CST to March 11, 1:30 PM CST
- Where
- Buffalo forecast zone
- Reported by
- Public
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 6 inches of snow across the county. The highest reported total was 6.5 inches in Cochrane.
Winter Storm, Clark
- When
- March 10, 7:15 PM CST to March 11, 3:30 PM CST
- Where
- Clark forecast zone
- Reported by
- Public
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 4 and 10 inches of snow across the county. The highest reported total was 10 inches in Longwood.
Winter Storm, Taylor
- When
- March 10, 7:15 PM CST to March 11, 3:30 PM CST
- Where
- Taylor forecast zone
- Reported by
- Public
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 5 and 8 inches of snow across the county. The highest reported total was 8 inches in Medford.
Winter Storm, Trempealeau
- When
- March 10, 7:15 PM CST to March 11, 2:00 PM CST
- Where
- Trempealeau forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
One person was severely injured in a one car crash near Whitehall when the car lost control on snow and ice covered roads and rolled into a ditch. Volunteer and cooperative observers reported between 4 and 7 inches of snow across the county. The highest reported total was 7.5 inches In Osseo.
Winter Storm, Jackson
- When
- March 10, 7:30 PM CST to March 11, 3:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Volunteer and cooperative observers reported between 4 and 6 inches of snow across the county. The highest reported total was 6 inches in Merrillan.
Winter Weather, Vernon
- When
- March 10, 8:15 PM CST to March 11, 4:15 AM CST
- Where
- Vernon forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.594, -90.834 (the zone’s center; the record gives no point)
One person was killed in a one care accident when the driver lost control on a snow and ice covered road and the vehicle flipped over in a ditch and then hit a tree. Volunteer and cooperative observers reported 1 and 3 inches of snow across the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Iowa, March 10 to 11, 2013$110,000 · 22 events
- Damaging Wind in Arkansas, March 10, 2013$50,000 · 61 kt wind · 1 event
- Blizzard in Iowa, March 10 to 11, 2013$30,000 · 3 events
- Winter Storm and Winter Weather in Michigan, March 10 to 11, 201311 events
- High Surf in Hawaii, March 10 to 11, 201311 events
- Heavy Snow and Winter Weather in Iowa, March 10 to 11, 201310 events
- Blizzard and Winter Storm in Iowa, March 10 to 11, 20139 events
- Heavy Rain in Tennessee, March 10 to 11, 20139 events
- Heavy Snow in Wisconsin, March 10 to 11, 20137 events
- Winter Storm in Minnesota, March 10 to 11, 20136 events
- Winter Storm and Flooding in Iowa, March 10 to 11, 20136 events
- Winter Storm in Minnesota, March 10 to 11, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438856, 438858, 438812, 438813, 438815, 438816, 438814, 438818.